Search for a rare disease
Other search option(s)
Drug-induced autoimmune hemolytic anemia
Drug-induced autoimmune hemolytic anemia is a type of autoimmune hemolytic anemia (AIHA; see this term) that occurs as a reaction to therapeutic drugs, and can be due to various mechanisms.
ORPHA:90037Classification level: Disorder
- Drug-induced AIHA
- Prevalence: <1 / 1 000 000
- Inheritance: Multigenic/multifactorial
- Age of onset: All ages
- ICD-10: D59.0
- OMIM: -
- UMLS: C0391817
- MeSH: -
- GARD: -
- MedDRA: -
Drug-induced AIHA is rare; annual incidence is estimated at about 1/1,000,000. It is more common in adults and is very rare in children, although some fatal cases in children have been reported.
The disease presents with anemia linked to hemolysis, and physical examination may show an enlarged spleen.
To date about 100 drugs have been implicated in drug-induced AIHA, including: cephalosporins (primarily cefotetan and ceftriaxone), levodopa, methyldopa, penicillin and its derivatives, quinidine and some nonsteroidal anti-inflammatory drugs.
It is important to consider drug-induced AIHA when a patient serologically presents as either warm- or cold-type AIHA (see these terms) to avoid erroneous diagnosis.
Management and treatment
Stopping the drug that is causing the problem may relieve or control the symptoms. Patients may also be given IV immunoglobulin and prednisone to reduce the immune response. Blood transfusion may be needed in severe cases.
The prognosis is good if the causative drug is identified and the patient stops taking it. Death is a rare outcome, but has been reported particularly in children with AIHA caused by cefotetan and ceftriaxone.
Article for general public
- Clinical practice guidelines
- Français (2017, pdf)